Risk of Unintentional Overdose with Non-Prescription Acetaminophen Products
- First Online:
- Cite this article as:
- Wolf, M.S., King, J., Jacobson, K. et al. J GEN INTERN MED (2012) 27: 1587. doi:10.1007/s11606-012-2096-3
There is increasing concern over the risk of consumer unintentional misuse of non-prescription (a.k.a. ‘over-the-counter’) medications containing acetaminophen, which could lead to acute liver failure.
To determine the prevalence of potential misuse and overdose of over-the-counter medications containing acetaminophen, either alone or in combination.
Cross-sectional, structured interviews with literacy assessment.
One academic and one community-based general internal medicine practice in Chicago, IL, and one academic general internal medicine practice and a public hospital clinic in Atlanta, GA.
Five hundred adults seeking primary care, ages 18–80.
Demonstration of how and when patients would take over-the-counter medications containing acetaminophen, alone or in combination with one another, over a 24-hour period.
Overall, 23.8 % of participants demonstrated they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period; 5.2 % made serious errors by dosing out more than six grams. In addition, 45.6 % of adults demonstrated they would overdose by ‘double-dipping’ with two acetaminophen-containing products. In multivariable analyses, limited literacy (Relative Risk Ratio (RR) 1.65, 95 % Confidence Interval (CI) 1.03–2.66) and heavy acetaminophen use in the past six months (RR 1.70, 95 % CI 1.10–2.64) were independently associated with overdosing over-the-counter products.
Misunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common. The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy.